West Virginia, 2008

Damaging Winds in West Virginia, June 13, 2008

June 13, 2008 · NWS RLX · 2 events in 2 counties and zones

A southerly wind flow, in advance of an approaching storm system, combined with daytime heating. Some evening thunderstorms developed, with a couple becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A southerly wind flow, in advance of an approaching storm system, combined with daytime heating. Some evening thunderstorms developed, with a couple becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 13, 6:54 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 6:54 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
754 PM EDT FRI JUN 13 2008

.SYNOPSIS...
HEAT AND HUMIDITY CLIMB TODAY WITH HIGH PRESSURE TO THE EAST. A COLD
FRONT PROVIDES SHOWERS AND THUNDERSTORMS TONIGHT INTO SATURDAY.
HIGH PRESSURE ON SUNDAY...WITH ANOTHER COLD FRONT EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
A COUPLE SHOWERS FORMED NORTH OF CLARKSBURG AND PARKERSBURG THIS
MORNING AND MOVED NORTHEASTWARD. LATEST MODEL AND SOUNDING
GUIDANCE POINTING TOWARD ANOTHER DIURNAL CONVECTION EVENT OVER THE
MOUNTAINS THIS AFTERNOON INTO EARLY EVENING. THE STORMS SHOULD
DRIFT NORTHWARD AND MAY AFFECT HUNTINGTON TO CHARLESTON TO
CLARKSBURG CORRIDOR BY EVENING. WITH PW/S AROUND 1.5...SO ANOTHER
ROUND OF HEAVY DOWNPOURS LIKELY.

FOR TONIGHT...GRADUALLY RAMP UP THE POPS FROM MID NIGHT ON AS THE
FRONT EDGES CLOSER AND WITH A VERY MOIST ATMOSPHERE...PWATS AROUND
1.7 TO 1.8 OVERNIGHT...LIKE THE NAM IDEA OF HIGHER POPS IN ADVANCE
OF THE FRONT  BUT WITH THAT HEAVY MOISTURE LADEN ENVIRONMENT...AND
THE TIMING OF THE FRONTS ARRIVAL...NOT EXPECTING THE DEVELOPING
CONVECTION TO BE SEVERE. FOR TEMPERATURES HAVE PLAYED MILDER THAN
THE GUIDANCE...BASED ON CLOUDS AND TONIGHTS CURRENT LOWS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
FRONT SHOULD BE MOVING THROUGH THE MOUNTAINS AT THE START OF THE
PERIOD AND MOVES QUICKLY E...TAKING ITS PRECIPITATION WITH IT.
AFTER WEAK HIGH PRESSURE MOVES ACROSS SUN...A NEW COLD FRONT
ARRIVES MON WITH CHANCE FOR PRECIPITATION.

MODELS DISAGREE ON STRENGTH OF FRONT AND ASSOCIATED UPPER LEVEL
SHORT WAVE TROUGH.  NAM12 IS WEAKEST ON BOTH WHILE GFS IS
STRONGEST...NOT TO MENTION OVERDONE ON THE QPF.  EUROPEAN MODELS ARE
IN BETWEEN BUT TEND TO SHARPEN THE TROUGH WITH TIME MON NT AS WE GET
BEYOND THE TEMPORAL SCOPE OF THE NAM12.  INITIAL SURFACE FRONT
SHOULD MOVE QUICKLY THROUGH MON EVE...LEAVING THE AREA
PRECIPITATION-FREE BY DAWN TUE.

FOR THE NUMBERS...OVERNIGHT LOWS WERE FAIRLY WELL CONVERGED AND IN
DECENT AGREEMENT WITH THE ONGOING FORECAST SO LITTLE CHANGE NEEDED
THERE.  DID LOWER LOWS MON NT GIVEN THE SPEED OF THE FRONT AND THE
NEW MEX NUMBERS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
WENT BASICALLY WITH HPC WITH PNA PATTERN IN EFFECT THE ENTIRE WEEK.
HIGH LATITUDE BLOCKING SETS UP...RESULTING IN THE PATTERN CHANGE
TO MUCH COOLER WEATHER COMPARED WITH THIS WEEK.

QUESTION IS WHETHER THIS WILL BE COOL...DRY...CLEAN CANADIAN AIR
VERSUS NOT-SO-DRY AIR WITH UPPER LEVEL SHORT WAVE TROUGHS AND
ATTENDANT COOL POOLS MOVING THROUGH AT THE RATE OF ALMOST ONE A
DAY.  THIS ALL DEPENDS UPON THE AMPLITUDE OF THE PNA PATTERN WHICH
HPC TOOK THE MIDDLE ROAD ON FOR NOW.  ACCEPTED HPC CHANCE
POPS...MAINLY DIURNAL...SO ADDED THE CHANCE FOR LATE DAY
THUNDERSTORMS ESPECIALLY GIVEN WE ARE NEARING THE SUMMER SOLSTICE..

GENERALLY WENT WITH HPC TEMPS...WITH A FEW ADJUSTMENTS...MAINLY TO
ADD OR ENHANCE LAPSE RATE EFFECT.  BELOW NORMAL VALUES STILL
EXPECTED...SOME 5 TO 10 DEGREES LOWER THAN CLIMO.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
CONVECTION WILL BE OFF AND ON THROUGH THE EVENING AND OVERNIGHT AS
A FRONTAL SYSTEM MOVES IN FROM THE WEST. WITH THIS
ACTIVITY...THERE IS ALMOST A DUAL THREAT OCCURRING OF BOTH MIST
OVERNIGHT AND FOG AT EKN ALONG WITH TSRA AND CB. WILL BE ABLE TO
NARROW THESE THREATS DOWN AS EVENT TIMES GET CLOSER. WILL NEED TO
WATCH TO SEPARATE LINES OF CONVECTION OFF TO THE WEST IN THE NEXT
FEW HOURS.

UPON FRONTAL PASSAGE SATURDAY...ONLY LOW LEVEL MOISTURE WILL
REMAIN...AND COULD SEE SOME FLAT LOW LEVEL CUMULUS DEVELOPING.

AVIATION OUTLOOK /AFTER 00Z SUNDAY/...NO WIDESPREAD SIGNIFICANT
WEATHER THROUGH WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/TRM
NEAR TERM...JKF
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...26
Hazardous weather outlook, Jun 13, 1:45 PM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT FRI JUN 13 2008

KYZ101>103-OHZ066-067-075-076-083>087-141845-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
245 PM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. STRONG
GUSTY WINDS ARE MORE LIKELY THAN LARGE HAIL. LOCAIZLED DOWNPOURS
ARE ALSO POSSIBLE OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-141845-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
245 PM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 13, 5:13 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT FRI JUN 13 2008

OHZ066-132245-
PERRY OH-
613 PM EDT FRI JUN 13 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 613 PM EDT...A STRONG THUNDERSTORM WAS 24 MILES WEST OF JUNCTION
CITY...OR ABOUT 10 MILES SOUTHWEST OF LANCASTER...MOVING NORTHEAST AT
42 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  THORNVILLE...SOMERSET...SHAWNEE...RENDVILLE...PERRY STATE FOREST
  AND NEW STRAITSVILLE.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 13, 5:59 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT FRI JUN 13 2008

OHZ066-132345-
PERRY OH-
659 PM EDT FRI JUN 13 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 659 PM EDT...A STRONG THUNDERSTORM WAS 13 MILES WEST OF NEW
STRAITSVILLE...OR ABOUT OVER LOGAN...MOVING NORTHEAST AT 37 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  THORNVILLE...SOMERSET...SHAWNEE...RENDVILLE...PERRY STATE FOREST
  AND NEW LEXINGTON.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 13, 6:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT FRI JUN 13 2008

OHZ085-WVZ007>009-014-017-019-132330-
MEIGS OH-PUTNAM WV-MASON WV-JACKSON WV-WIRT WV-WOOD WV-RITCHIE WV-
707 PM EDT FRI JUN 13 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 707 PM EDT...A LINE OF STRONG THUNDERSTORMS HAVE DEVELOPED FROM
MASON COUNTY...NORTH TO WIRT COUNTIES. THE STRONGER STORM WAS JUST
WEST OF ELIZABETH...MOVING NORTH AT 14 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  PETROLEUM...NUTTER FARM...MACFARLAN...WAVERLY...DAVISVILLE AND
  WALKER.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 13, 6:52 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT FRI JUN 13 2008

OHZ076-085-WVZ008>010-017-019-140045-
WASHINGTON OH-MEIGS OH-JACKSON WV-WIRT WV-WOOD WV-PLEASANTS
WV-RITCHIE WV-
752 PM EDT FRI JUN 13 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 752 PM EDT...A LINE OF STRONG THUNDERSTORMS CONTINUES TO DEVELOP
FROM JACKSON AND WIRT COUNTIES IN WEST VIRGINIA. THESE STORMS ARE
MOVING NORTHEAST AT 14 MPH...AND WILL AFFECT PEASANT...WOOD AND
RITCHIE COUNTIES THROUGH AT LEAST 845 PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
PETROLEUM...GREENCASTLE...RAVENSWOOD...SCHULTZ...NUTTER
FARM...HIGHLAND...PIKE...MOUNTAIN AND MACFARLAN.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. SLOW MOVING
THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF NEAR 2 INCHES PER
HOUR.  THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

IN ADDITION...EXPECT FREQUENT LIGHTNING IN THE PATH OF THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 13, 7:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
850 PM EDT FRI JUN 13 2008

OHZ075-076-085-WVZ009-140145-
ATHENS OH-WASHINGTON OH-MEIGS OH-WOOD WV-
850 PM EDT FRI JUN 13 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 850 PM EDT...ANOTHER LINE OF STRONG THUNDERSTORMS HAS DEVELOPED
FROM NORTHEAST MEIGS...EXTENDING NORTHEAST ACROSS SOUTHEAST
ATHENS...AND WASHINGTON COUNTIES IN OHIO...CONTINUING NORTHEAST
ACROSS WOOD COUNTY IN WEST VIRGINIA. INDIVIDUAL STORMS ARE MOVING
NORTHEAST AT 18 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... TUPPERS
  PLAINS...LITTLE HOCKING...FLEMING...DARWIN...MARIETTA AND
  MACKSBURG.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF
NEAR 1.5 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 13, 8:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
935 PM EDT FRI JUN 13 2008

WVZ013-015-026-140230-
KANAWHA WV-LINCOLN WV-BOONE WV-
935 PM EDT FRI JUN 13 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 935 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS OVER
WOODVILLE...OR ABOUT 33 MILES SOUTHEAST OF PROCTORVILLE...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SOD...
  JULIAN...ALUM CREEK...CHARLESTON...PINCH...ST ALBANS...CROSS
  LANES...AND SISSONVILLE.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. SLOW MOVING
THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1.0 INCH PER HOUR.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

EXPECT FREQUENT LIGHTNING IN THE PATH OF THESE STORMS. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

ROCHE

The radar

The Charleston,WV radar (KRLX), 9 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 13, 9:00 PM EST
Where
Lincoln County, 1.05 mi SW of Alum Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.267, -81.811

Trees were blown down near the Lincoln and Kanawha County lines near the Little Coal River.

Thunderstorm Wind, Kanawha

When
June 13, 9:05 PM EST
Where
Kanawha County, 1.05 mi NE of Clendenin
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.491, -81.337

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110405, 110404.